Wyoming, 2012

High Wind in Wyoming, January 28 to 29, 2012

January 28 to 29, 2012 · NWS CYS · 9 events in 4 counties and zones

A tight surface pressure gradient produced a prolonged period of strong and gusty west to southwest winds throughout the wind corridors of southeast Wyoming, including Arlington, Bordeaux and Vedauwoo.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight surface pressure gradient produced a prolonged period of strong and gusty west to southwest winds throughout the wind corridors of southeast Wyoming, including Arlington, Bordeaux and Vedauwoo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 28, 3:00 AM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Jan 28, 3:00 AM MST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
300 AM MST SAT JAN 28 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

NORTHWESTERLY MIDLEVEL FLOW WILL BE OVER SOUTHEAST WY TODAY WITH A
1036 MB SFC HIGH OVER NORTHERN UT AND A PRONOUNCED EAST-
WEST SFC PRESSURE GRADIENT. A SHORTWAVE IN THE NW FLOW WILL MOVE
ACROSS THE DAKOTAS THIS MORNING AND CAUSE SFC PRESSURE FALLS OVER
THE NORTHERN PLAINS...THEREBY MAINTAINING THE SFC PRESSURE
GRADIENT ACROSS THE CWA. WITH 700 MB WINDS AROUND 40 KTS AND A
700MB CAG-CPR GRADIENT OF 55 METERS...WINDS WILL BE MODERATE TO
STRONG TODAY. THE WIND PRONE AREAS COULD SEE GUSTS TO AROUND 55
KTS...ESPECIALLY DURING THE MORNING HOURS. TEMPERATURES WILL BE
SEASONAL TODAY WITH 700MB TEMPS NEAR -10C.

MAIN CONCERN TONIGHT THROUGH SUNDAY MORNING IS THE INCREASE IN
WINDS ACROSS THE WIND PRONE AREAS. THE GFS AND NAM BOTH SHOW SFC
PRESSURE FALLS ACROSS EASTERN WY STARTING AROUND 06Z SUN AND
LASTING THROUGH 18Z AS THE MIDLEVEL FLOW BECOMES SLIGHTLY MORE
ZONAL. IN ADDITION THE WRKHGT PRODUCT SHOWS LLVL HEIGHT
DIFFERENCES MAXIMIZED OVER THE SAME PERIOD AND 700MB WINDS
INCREASE TO AROUND 55 KTS. DUE TO THE ABOVE FACTORS...CONFIDENT
THAT THE ARLINGTON AREA WILL SEE WINDS MEETING HIGH WIND
CRITERIA...AND UPGRADED THE WATCH TO A WARNING. CONFIDENCE IS NOT
AS HIGH FOR THE BORDEAUX AREA DUE TO THE ORIENTATION OF THE 700MB
WINDS BEING NORTHWESTERLY. WILL MAINTAIN WATCH OVER THAT AREA AND
LET FUTURE SHIFTS DETERMINE IF AN UPGRADE IS WARRANTED. TEMPS ON
SUNDAY WILL BE WARMER AS HEIGHTS RISE AND A SHORTWAVE RIDGE MOVES
OVER SOUTHEAST WY BY EVENING.

A SHORTWAVE WILL MOVE OVER THE CWA ON MONDAY EVENING. THERE IS A
PERIOD OF WEAK QG LIFT ON MONDAY NIGHT OVER SOUTHEAST WY ALONG
WITH SOME MOISTENING SEEN IN THE 700MB FLOW. THUS...A FEW INCHES
OF SNOW IS POSSIBLE IN THE SIERRA MADRE/SNOWY RANGES...BUT NOTHING
SIGNIFICANT. ITS ALL DOWNSLOPING EAST OF THE LARAMIE RANGE WITH
DRY CONDITIONS PREVAILING.  LOOKS LIKE WINDS WILL INCREASE AGAIN
MONDAY NIGHT BEHIND THE COLD FRONT AS 700MB WINDS PICK UP TO NEAR
50 KTS AND SFC PRESSURES RISE BEHIND THE SHORTWAVE.

.LONG TERM...TUESDAY THROUGH SATURDAY

WINDS LOOK TO INCREASE ONCE AGAIN TUESDAY NIGHT INTO WEDNESDAY
WITH THE PASSAGE OF SHORTWAVE AND HIGH PRESSURE BUILDING BACK INTO
THE AREA. 700MB CRAIG TO CASPER HEIGHT GRADIENT RIGHT AROUND
60MTRS OFF THE GFS AND 700MB WINDS INCREASE TO 50KTS. OUR WIND
PRONE AREAS MAY SEE HEADLINE WINDS DURING THAT TIME.

SOUTHEAST WYOMING STAYS IN FAST NORTHWEST FLOW THROUGH THE
EXTENDED AS MULTIPLE SHORTWAVES MOVE THROUGH THE AREA. KEPT CHANCE
TO SLIGHT CHANCE POPS GOING FOR THE SNOWY AND SIERRA MADRE RANGES
IN THIS FAST FLOW THROUGH THURSDAY MORNING. AFTER THAT TIME...GFS
SHOWS A PRETTY SIGNIFICANT RIDGE BUILDING INTO THE AREA. 700MB
TEMPERATURES CLIMB TO ABOVE FREEZING BY FRIDAY AND WINDS EASE OFF.
SHOULD SEE TEMPERATURES BACK INTO THE 50S EAST OF THE LARAMIE
RANGE. COULD BE HIGHER WITH 700MB TEMPERATURE THIS WARM. PROBABLY
GOING TO NEED TO GO ABOVE GUIDANCE ON TEMPERATURES IF THIS TREND
CONTINUES.

&&

.AVIATION...12Z TAFS

VFR CONDITIONS EXPECTED NEXT 24 HOURS AS HIGH PRESSURE DOMINATES
THE AREA. AS THE HIGH BUILDS IN LATER TODAY...EXPECT GUSTY WEST TO
NORTHWEST WINDS AT OUR SOUTHEAST WYOMING AIRPORTS. THESE WINDS
WILL REMAIN GUSTY THROUGH THE OVERNIGHT HOURS TONIGHT.

&&

.FIRE WEATHER...
NO FIRE WEATHER CONCERNS OVER THE WEEKEND. WINDS WILL BE SUSTAINED
AT 20 TO 30 MPH THIS AFTERNOON EAST OF THE LARAMIE RANGE...WITH
WEAKER WINDS ACROSS THE NEBRASKA PANHANDLE. AFTERNOON MINIMUM
RELATIVE HUMIDITIES WILL GENERALLY BE ABOVE 20 PERCENT. MODERATE
TO STRONG WESTERLY WINDS CONTINUE ON SUNDAY WITH WARMER TEMPERATURES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 9 PM SATURDAY TO 11 AM SUNDAY FOR WYZ110.
     HIGH WIND WATCH FROM 9 PM SATURDAY TO 11 AM SUNDAY FOR WYZ106-
     WYZ117.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...FINCH
LONG TERM/AVIATION...CLAYCOMB
Hazardous weather outlook, Jan 28, 3:54 AM MST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
354 AM MST SAT JAN 28 2012

WYZ101>119-291100-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
354 AM MST SAT JAN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST TO SOUTHWEST WINDS SUSTAINED AT 30 TO 40 MPH WITH GUSTS TO 55
MPH ARE POSSIBLE THIS MORNING ACROSS THE ARLINGTON AREA. BREEZY TO
WINDY CONDITIONS WILL PERSIST THROUGH THE AFTERNOON OVER MOST OF
SOUTHEAST WYOMING.

A SURFACE PRESSURE TROUGH WILL DEVELOP AND STRENGTHEN ACROSS
EASTERN WYOMING TONIGHT. THE INCREASE IN THE SURFACE PRESSURE
GRADIENT WILL CAUSE WINDS TO INCREASE OVERNIGHT IN THE WIND PRONE
AREAS OF ARLINGTON...BORDEAUX...AND THE SOUTH LARAMIE RANGE.
SUSTAINED WINDS 35 TO 45 MPH WITH GUSTS TO 65 MPH ARE POSSIBLE. A
HIGH WIND WARNING IS CURRENTLY IN EFFECT FROM 9PM MST THIS EVENING
UNTIL 11AM MST SUNDAY FOR THE ARLINGTON AREA...WITH A HIGH WIND
WATCH IN EFFECT ACROSS THE BORDEAUX AREA AND THE SOUTH LARAMIE RANGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS WILL CONTINUE ACROSS THE WIND PRONE AREAS THROUGH MID-
MORNING ON SUNDAY BEFORE DECREASING DURING THE AFTERNOON. ANOTHER
STORM SYSTEM WILL MOVE ACROSS SOUTHEAST WYOMING ON MONDAY NIGHT.
IT IS UNCERTAIN AT THIS TIME WHETHER WIND HIGHLIGHTS WILL BE
NEEDED. A FEW INCHES OF SNOW IN THE SIERRA MADRE AND SNOWY RANGES
IS POSSIBLE WITH THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-291100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
354 AM MST SAT JAN 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL MOVE ACROSS THE NEBRASKA PANHANDLE ON MONDAY
NIGHT. A STRONG SURFACE PRESSURE GRADIENT WILL DEVELOP AND CAUSE
BREEZY TO WINDY CONDITIONS FROM MONDAY NIGHT THROUGH TUESDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

FINCH

In the hours before

Special weather statement, Jan 28, 7:58 AM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
758 AM MST SAT JAN 28 2012

WYZ110-281700-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...ARLINGTON...ELK MOUNTAIN
758 AM MST SAT JAN 28 2012

...STRONG WINDS WILL CONTINUE BETWEEN LARAMIE AND RAWLINS THE
REST OF TODAY...

WESTERLY WINDS WILL BE SUSTAINED BETWEEN 25 AND 40 MPH TODAY
BETWEEN RAWLINS AND LARAMIE WITH GUSTS UP TO 55 MPH. THE
STRONGEST RECENT WIND GUST HAS BEEN 57 MPH AT 736 AM AT A
LOCATION 15 MILES NORTHEAST OF CENTENNIAL.

THE STRONG WINDS WILL CREATE HAZARDOUS TRAVEL CONDITIONS FOR
THOSE WITH LIGHTWEIGHT OR HIGH PROFILE VEHICLES ON INTERSTATE 80
BETWEEN LARAMIE AND RAWLINS. THE STRONGEST WINDS WILL OCCUR
ON INTERSTATE 80 FROM NORTHWEST OF LARAMIE TO THE ARLINGTON
AREA.

WEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 28, 8:31 AM MST to January 29, 3:56 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Arlington measured sustained winds of 40 mph or greater, with a peak gust of 73 mph at 28/2141L. Two semi trucks were blown over on Interstate 80 at mileposts 273 and 279 at 28/2226L and 28/2232L, respectively.

High Wind, North Snowy Range Foothills

When
January 28, 4:35 PM MST to January 29, 4:45 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Cooper Cove measured sustained winds of 40 mph or greater, with a peak gust of 68 mph at 28/2350L.

High Wind, North Snowy Range Foothills

When
January 28, 8:45 PM MST to January 29, 3:55 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT site at Wagonhound by Arlington measured sustained winds of 40 mph or greater.

High Wind, South Laramie Range Foothills

When
January 28, 10:07 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

A wind sensor 18 miles west-northwest of Cheyenne measured a wind gust of 64 mph.

High Wind, South Laramie Range Foothills

When
January 28, 10:15 PM MST to January 29, 10:55 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR site at Emkay measured sustained winds of 40 mph or greater, with a peak gust of 62 mph at 28/2230L.

High Wind, Central Laramie Range and Southwest Platte County

When
January 28, 11:05 PM MST to January 29, 6:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT site at Bordeaux measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 29/0055L.

High Wind, South Laramie Range

When
January 28, 11:42 PM MST to January 29, 5:02 AM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Vedauwoo measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 29/0132L.

High Wind, South Laramie Range

When
January 28, 11:46 PM MST to January 29, 5:46 AM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Pumpkin Vine measured sustained winds of 40 mph or greater, with a peak gust of 63 mph at 29/0526L.

High Wind, South Laramie Range

When
January 29, 1:05 AM MST to 2:35 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT site at Summit East by Laramie measured sustained winds of 40 mph or greater.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2012Every state in 2012This day in weather historyWarnings in Wyoming, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355270, 355271, 355273, 355278, 355279, 355274, 355277, 355275, 355276.